October 1971
Volume 10, Issue 10
Free
Articles  |   October 1971
Retinitis Pigmentosa in Abetalipoproteinemia: Effects of Vitamin A
Author Affiliations
  • P. GOURAS
    Laboratory of Vision Research, National Eye Institute, National Institutes of Health, United States Department of Health, Education, and Welfare, Bethesda, Md. 20014
  • R. E. CARR
    Laboratory of Vision Research, National Eye Institute, National Institutes of Health, United States Department of Health, Education, and Welfare, Bethesda, Md. 20014
  • R. D. GUNKEL
    Laboratory of Vision Research, National Eye Institute, National Institutes of Health, United States Department of Health, Education, and Welfare, Bethesda, Md. 20014
Investigative Ophthalmology & Visual Science October 1971, Vol.10, 784-793. doi:
  • Views
  • PDF
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      P. GOURAS, R. E. CARR, R. D. GUNKEL; Retinitis Pigmentosa in Abetalipoproteinemia: Effects of Vitamin A. Invest. Ophthalmol. Vis. Sci. 1971;10(10):784-793.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Two patients with abetalipoproteinemia are shown to develop a serum vitamin A deficiency when maintained on a normal diet. This deficiency leads to a severe impairment of vision, including abnormalities of dark adaptation and the electroretinogram which involve both rod and cone receptor systems. Massive oral doses of vitamin A can reverse these abnormalities. Cone function recovers more rapidly than rod function after vitamin A therapy. The relationship between vitamin A and the retinitis pigmentosa which these patients develop is discussed.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×